NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 5:36 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 3, 5:36 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
636 PM EDT Mon Jul 3 2023
.SYNOPSIS...
A cold front settles across our area tonight into early
Tuesday, then it should stall near the coast and dissipate into
Wednesday. The next cold front arrives later Friday and
Saturday, before dissipating nearby or stalling to our south and
east into early next week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
635 PM...As of early this evening, an elongated area of low
pressure extended from eastern PA west towards Ohio with a very
diffuse cold front extending south and west from this feature
across western Maryland into Virginia. We are watching a few
different areas of convection with this system...one that's
stayed mainly to our north over SE NY State and two clusters of
storms farther south ahead of the weak cold front, one just
moving across Chesapeake Bay and another over just west of our
SE PA counties moving through Lancaster County. It's these
latter two areas we're becoming most concerned about for severe
weather as this is where the strongest bulk shear is of 35 to 45
knots along with ML CAPES of 1500+ j/kg. Generally expect
showers storms becoming more widespread through early this
evening especially over SE PA, southern NJ, and Delmarva. Severe
Thunderstorm Watches remain in effect for all our counties at
this time. Main threat this evening is damaging winds with
clusters and supercells producing winds of 60-70 mph. Some hail
is also possible, and an isolated tornado can't be ruled out,
but overall the risk looks lower than it did for yesterday.
We'll also have to watch the flash flood threat, with any cells
moving over the urban corridor having a decent potential for at
least nuisance flooding, but right now storm motion looks like
it will strong enough to preclude a flood watch.
Showers and storms diminish overnight and we'll see a chance at low
clouds and patchy fog late tonight. Lows will mostly be in upper 60s
and 70s.
Weak front slides into the area on Tuesday, arriving midday into the
afternoon, as another shortwave moves through while the larger
shortwave is starting to pull away to the northeast. This will
result in an earlier start and end to convection, and energy appears
to be more confined to northern parts of the CWA, so have tapered
POPs notably from north to south. Some severe and flood risk exists
tomorrow as well, but with overall less CAPE and shear, think both
of these risks are probably a little lower tomorrow than today. This
is in part due to the earlier start potential and in part due to
greater cloud cover since low clouds in the morning will have some
trouble breaking before convection gets going. Overall this will
keep highs a little cooler than today, with most areas staying in
the 80s. Humidity will remain high, however.
Convection looks to end pretty quickly tomorrow evening, with a dry
overnight. Some patchy fog could form late, but overall not
expecting much. Lows in the 60s to lower 70s, a touch cooler than
tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Very warm to hot and humid conditions persist.
Surface high pressure Wednesday is forecast to be centered just
west of the region though it will remain weak. This weak
surface high may keep the area dry in the morning but will
likely not be strong enough to stop the combination of daytime
heating and instability from developing for the afternoon into
the evening time frame. As a result, a few isolated showers and
thunderstorms cannot be ruled out especially initiated by
sea/bay breeze convergences. High temperatures are forecast to
be near 90F for much of the region, although cooler in the
higher elevations and along the coast where a sea breeze will
develop. While the surface dew points should come down some for
much of the area, it will remain humid and this will elevate the
heat indices in the afternoon to the low to mid 90s.
As we go through Thursday, with high pressure being weak we may
again see some increased instability driven convection in the
afternoon and early evening. Given the lack of forcing however,
any convection should be limited and therefore placed slight
chance PoPS across Delmarva and also into the higher elevations.
High temperatures are forecast to top out once again near 90F
for much of the area, and when combined with the humidity the
afternoon heat indices will peak in the low to mid 90s. Once
again though, it will be cooler closer to the coast (onshore
flow) and also into the higher elevations.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Summary...Temperatures near or a little above average overall
with some chances for showers and thunderstorms.
Synoptic Overview...An upper-level trough is forecast to remain
centered in the vicinity of Hudson Bay Canada, with our region
mostly on the southeastern periphery of it. However, shortwaves
rotating around it may sharpen a couple of shortwave troughs
across the Great Lakes, toward the Ohio then toward western New
England. At the surface, a cold front is forecast to gradually
work its way across our area later Friday and Saturday before
either dissipating or stalling to our south and east. A weak low
may develop along the front and track near our region late in
the weekend into early next week.
For Friday and Saturday...As an upper-level trough is forecast
to hang back well to our northwest, an incoming cold front may
slow its eastward progression as a result. Some shower and
thunderstorm activity should accompany this front, although the
overall forcing may be on the weaker side given the presence of
a weak shortwave trough traversing nearby. Convection overall
however should be mainly tied to diurnal heating, therefore the
afternoon and evening time frames appear to have the better
chance of occurrence. Depending on the shear, instability and
forcing magnitudes, some stronger thunderstorms will be
possible. In addition, surface high pressure should start to
build in from the west Saturday as the cold front eases
eastward, therefore some drier air may reduce the convective
threat some on Saturday. This will ultimately depend on the
timing specifics of the cold front. The front may then tend to
dissipate in place or stall to our south and east.
For Sunday and Monday...As the main upper-level trough remains
mostly centered in the vicinity of Hudson Bay Canada, a stronger
shortwave trough may eject eastward on its southern side. This
looks to carry another cold front with it, plus this energy may
assist in developing some ripples of energy along an east to
west lingering front to our south. Weak high pressure may still
be in place to start Sunday, however incoming energy would
result in some uptick in forcing for ascent and therefore the
chance for some showers and thunderstorms Sunday afternoon and
evening. While the main energy may then peel away up into
eastern Canada and northern New England Sunday night into
Monday, a ripple of energy may support weak low pressure
tracking nearby to start Monday. The evolution of this is of low
confidence at this time range, and therefore we carried PoPs no
higher than the chance range.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through tonight...VFR this evening overall, with main concern
being showers and storms expected to move in mainly after 21Z
and lingering thru 5Z. Intervals of IFR vsby and winds may gusts
up to 40 kts with the strongest storms. Otherwise, cigs dropping
to MVFR overnight. Winds SW 5-10 kts. Moderate confidence.
Tuesday and Tuesday night...MVFR cigs early break to VFR as
showers and storms redevelop. Greatest coverage of storms looks
to be north of KPHL on Tuesday midday-afternoon, and convection
likely ends towards 0Z. Winds SW becoming NW 5-10 kts. Moderate
confidence.
Outlook...
Wednesday and Thursday...Mainly VFR. An isolated shower or
thunderstorm possible each afternoon. Light and variable to
south to southeast winds 10 knots or less. Moderate confidence.
Friday...Some showers and thunderstorms possible especially in
the afternoon and evening, which may result in a period of sub-
VFR conditions. Southeasterly winds 5-10 knots. Low confidence.
Saturday...Some showers and thunderstorms possible, which may
result in a period of sub-VFR conditions. East to southeast
winds 5-10 knots. Low confidence.
&&
.MARINE...
Main concern is strong thunderstorms which may impact the waters
late this afternoon and this evening, and again Tuesday
afternoon. Outside of storms, winds SW today thru early Tuesday
around 10 kts becoming NW by Tuesday night. Gusts 20 kts or
less. Seas 3-4 ft, possibly touching 5 ft tonight.
Outlook...
Wednesday through Saturday...The conditions are anticipated to
be below Small Craft Advisory criteria as the flow is forecast
to be on the lighter side.
Rip currents...
Through this evening, there is a MODERATE risk for the
development of dangerous rip currents for the New Jersey and
Delaware beaches. Southerly winds 10 to 15 mph with breaking
waves 2 to 3 feet and a medium period southeast swell.
For Tuesday, there is a LOW risk for the development of
dangerous rip currents for the New Jersey and Delaware beaches.
The wind should be from a southerly direction around 10 mph.
Breaking waves are forecast to be around 2 feet with a medium
period south to southeast swell.
&&
.TIDES/COASTAL FLOODING...
Spotty minor flooding occurred with Sunday evening's high tide.
The evening astronomical high tides along our coast will remain
particularly high today, Tuesday and Wednesday due to the full
moon. Fortunately, the wind flow along the coasts of Delaware
and New Jersey is forecast to remain from a southerly direction
today and Tuesday. Ekman transport will likely prevent any
additional water from building along our shoreline. Tidal
anomolies are expected to stay generally in the +0.5 to +0.8
foot range. As a result, a few more rounds of spotty minor
flooding are likely with the evening high tides through mid
week. The flooding should not be impactful enough to warrant a
Coastal Flood Advisory.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
SYNOPSIS...Gorse
NEAR TERM...Fitzsimmons/RCM
SHORT TERM...Gorse/Staarmann
LONG TERM...Gorse
AVIATION...Gorse/RCM
MARINE...Gorse/RCM
TIDES/COASTAL FLOODING...
Special weather statement, Jul 3, 6:35 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
735 PM EDT Mon Jul 3 2023
DEZ001-PAZ101-102-040000-
New Castle DE-Western Chester PA-Eastern Chester PA-
735 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern New
Castle and southwestern Chester Counties through 800 PM EDT...
At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 12 miles northwest of Newark, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Chester, Elsmere, Kennett Square, Oxford, West Grove, Homeville,
Greenville, Cochranville, North Star, Landenberg, Mount Vernon,
Marshallton, Pike Creek, Kemblesville, Hockessin, Ashland, Avondale
and Toughkenamon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Delaware...and southeastern Pennsylvania.
&&
LAT...LON 3982 7603 3983 7602 3987 7601 3987 7599
3989 7599 4000 7560 3972 7559 3972 7604
3981 7603 3983 7604
TIME...MOT...LOC 2335Z 267DEG 22KT 3981 7592
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJL